Funnel Cloud, Orleans
- When
- August 15, 5:00 PM EST
- Where
- Orleans County, 0.85 mi NW of Newport
- Reported by
- Public
- Coordinates
- 44.940, -72.210
Several reports and photos of a high based funnel cloud over Newport. No precipitation associated with it.
A mid-level feature in slightly unstable air caused widely scattered high-based showers, one of which produced a high based funnel over the city/town of Newport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A mid-level feature in slightly unstable air caused widely scattered high-based showers, one of which produced a high based funnel over the city/town of Newport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 15, 2:04 PM EST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 304 PM EDT Sat Aug 15 2020 .SYNOPSIS... Pleasant and mainly dry conditions with near seasonable temperatures will continue through the rest of the weekend as high pressure settles over the North Country. The next chance for precipitation comes Sunday night through Monday as a cold front pushes across the region. After the frontal passage, cooler and mainly dry conditions are expected. && .NEAR TERM /THROUGH SUNDAY NIGHT/... As of 302 PM EDT Saturday...A fantastic afternoon and evening expected across the North Country as high pressure noses into the region. A few showers have developed this afternoon, and this isolated activity will continue through early this evening. A rumble of thunder will be possible with the showers. Otherwise, just some passing clouds with temperatures in the mid 70s to lower 80s for the remainder of the afternoon. High pressure will remain draped over the region tonight. Showers will wane as we lose daytime heating, but moisture will increase overnight as east to southeast flow continues around the ridge axis. This will lead to patchy fog once again developing in the favored valley locations, especially in eastern Vermont. Lows will mainly be in the mid 50s to around 60, though a few of the more sheltered locations in the Northeast Kingdom and Adirondacks may dip down into the upper 40s. More of the same for Sunday with the ridge remaining in place. Meanwhile, an upper trough will approach from the west. Hence expect another day with a mix of sun and clouds with a few pop up showers over VT. Meanwhile, northern NY will see increasing cloudiness and precipitation chances, especially later in the day into the overnight hours as the aforementioned trough and associated surface cold front draw closer to the St Lawrence Valley. A warm layer aloft will cap any significant instability and thunderstorm chances. Highs will be a little cooler than today, particularly over eastern VT owing to the east flow bringing in more maritime air, but overall expect highs to be in the upper 70s to lower 80s. Any afternoon showers over VT will dissipate in the evening after sunset, but additional precipitation will spread into northern NY from west to east overnight as the aforementioned front approaches. Lows will be in the mid 50s to lower 60s. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 302 PM EDT Saturday...A highly amplified upper level trough will help push a diffuse cold front through the North Country throughout the day on Monday. The majority of the rain showers will remain across northern New York through the morning hours with the showers shifting eastward as we head into the afternoon and evening hours. There should be enough instability present to produce a few rumbles of thunder but the forecast soundings continue to remain less than optimistic at the chances for widespread thunder. Shower activity will begin to wane around midnight as the front shifts to our east and the axis of the upper level trough shifts into Maine. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 302 PM EDT Saturday...Surface high pressure will build in the wake of the departing cold front which should allow for a period of quiet weather to develop Tuesday and Wednesday. A shortwave dropping out of Ontario will help amplify a trough over the eastern Great Lakes Wednesday afternoon which should allow for some showers to move through the North Country Wednesday night through Thursday afternoon. Another transient high pressure system will move across the region on Friday and begin shifting out of the region by Saturday morning. Another cold front will enter the region Saturday night into Sunday and bring yet another front through New England. We seem to be entering a period of weather that is dominated by an east coast trough which should allow for these periods of nice weather followed by drier weather. In the mean time, enjoy the temperatures as we hover right around seasonal normals through all of next week with highs in the 70s to near 80 degrees and lows in the lower 50s to lower 60s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...VFR conditions expected to prevail through the period, with the only exception being potential IFR/LIFR in patchy fog at KMPV and KSLK 08z-12z Sunday. Otherwise, few- scattered clouds around 5000 ft this afternoon along with a few showers/thunderstorms. Brief MVFR conditions are possible in any precipitation. Showers and clouds dissipate this evening, but expect both to increase again Sunday morning, though VFR visibilities/ceilings will continue to prevail. Light west to northwest winds will gradually become south and then east/southeast today remaining less than 10 kts most spots. Outlook... Sunday Night: VFR. Chance SHRA. Monday: Mainly VFR, with local MVFR possible. Chance SHRA. Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Tuesday: Mainly VFR, with local IFR possible. Chance SHRA. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hastings NEAR TERM...Hastings SHORT TERM...Clay LONG TERM...Clay AVIATION...Hastings
Hazardous Weather Outlook National Weather Service Burlington VT 329 AM EDT Sat Aug 15 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-160730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 329 AM EDT Sat Aug 15 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Burlington radar (KCXX), 89 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 funnel cloud. Local standard time, as filed.
Several reports and photos of a high based funnel cloud over Newport. No precipitation associated with it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904916.